The student news site of Thomas Jefferson High School for Science and Technology

tjTODAY

The student news site of Thomas Jefferson High School for Science and Technology

tjTODAY

The student news site of Thomas Jefferson High School for Science and Technology

tjTODAY

This error message is only visible to WordPress admins

Error: No feed found.

Please go to the Instagram Feed settings page to create a feed.

REVIVE! teaches students opioid overdose response

Charlisa+Becklund%2C+a+substance+abuse+prevention+specialist+at+Annandale+High+School%2C+presents+common+opioids.+Becklund%E2%80%99s+presentation+took+place+on+May+31%2C+and+was+part+of+REVIVE%2C+a+pilot+Narcan+administration+training+for+high+school+students.+%E2%80%9CThe+training+was+very+successful%2C%E2%80%9D+assistant+principal+Chrystal+Benson+said.
Mike Roth
Charlisa Becklund, a substance abuse prevention specialist at Annandale High School, presents common opioids. Becklund’s presentation took place on May 31, and was part of REVIVE, a pilot Narcan administration training for high school students. “The training was very successful,” assistant principal Chrystal Benson said.

Fairfax County Public Schools (FCPS) hosted an inaugural REVIVE! training at Jefferson on May 31. During the event, substance abuse prevention specialist Charlisa Becklund introduced opioids and overdose symptoms to students. Becklund also explained how to administer Naloxone, an opioid reverser commonly referred to as Narcan.

Opioid misuse and overdoses are increasing rapidly in Fairfax County. According to the Fairfax County Health Department, opioid overdose fatalities involving fentanyl increased 95% from 2016 to 2023. In response, the Fairfax community has offered REVIVE!, an overdose reversal training program.

“The school took advantage of this [educational opportunity],” assistant principal Chrystal Benson said. “The training taught students to stay safe, avoid addiction, dispel myths and use Naloxone.”

The event covered topics such as recognizing opioids and overdoses. Opioids are typically prescribed as pain medications, but when misused, can cause overdose.

Substance abuse prevention specialist Charlisa Becklund explained symptoms of overdose, including slow breathing or unresponsiveness. Becklund then described the assistance process, which includes calling for help, giving rescue breaths and cardiopulmonary resuscitation (CPR) and administering Naloxone.

“I hope students feel empowered to come to the aid of fellow young people and not leave the scene,” Becklund said. “The Good Samaritan law helps protect all of us lay people.”

Moreover, the REVIVE! training emphasized the role that students play in understanding opioids and their effects to avoid misuse.

I learned that opioids are very dangerous to mess with, even if you only do them one time,” sophomore Elizabeth Thakuri said. “If there’s anything students should take away, it’s that one time could alter the course of your life forever.”

Story continues below advertisement
Leave a Comment

Comments (0)

Information about our comments policy can be found here: https://www.tjtoday.org/about/editorial-policy/
All tjTODAY Picks Reader Picks Sort: Newest

Your email address will not be published. Required fields are marked *